Latest Neurology News
WEDNESDAY, June 1, 2016 (HealthDay News) -- Ritalin, a popular drug for treating attention-deficit hyperactivity disorder (ADHD), might increase the risk of an abnormal heart rhythm shortly after a young person starts taking it, a new study suggests.
Children and teens who were prescribed methylphenidate -- sold under the brand names Ritalin, Daytrana and Concerta -- had a 61 percent increased risk of arrhythmias during the first two months of use, according to the analysis of South Korean patients.
But most children on the medication should not experience heart problems, stressed senior study author Nicole Pratt, a senior research fellow at the Quality Use of Medicines and Pharmacy Research Center at the University of South Australia.
"In the average child, the risk of serious cardiovascular events is extremely small [three per 100,000 per year], and any absolute excess risk associated with methylphenidate is also likely to be small," Pratt said.
Also, the study did not prove that the medication causes an irregular heartbeat.
However, doctors should take these findings into account when putting a child on methylphenidate, Pratt added.
Kids with existing congenital heart disease are most affected by the drug, with a more than threefold increased risk of heart rhythm problems, the study found.
"Children on these medicines should have [their] blood pressure and heart rate monitored to help mitigate potential risk," Pratt said. "Health professionals also need to consider the risk/benefit balance in children with prior history of heart disease or children on medicines that can affect [heart rhythm], particularly where symptoms of ADHD are mild."
Ritalin stimulates the central nervous system, the researchers said in background notes.
Concerns have been raised that stimulants like methylphenidate can affect heart health, the study authors said.
And other stimulants have been shown to affect heart rate and heart rhythm, said Dr. Kabir Bhasin, director of clinical education for cardiac electrophysiology at Lenox Hill Hospital, in New York City .
Two previous large-scale U.S. studies have shown "very subtle signals that these drugs may have some degree of cardiovascular toxicity," Bhasin added.
The study findings were published May 31 in the BMJ.
About half of U.S. children diagnosed with ADHD in 2011 -- some 3.5 million kids -- received a stimulant drug (typically methylphenidate) for treatment, Harvard epidemiologist John Jackson wrote in an accompanying editorial in the journal.
Pratt and her colleagues examined the possible harmful effects of methylphenidate using South Korea National Health Insurance Database data regarding more than 114,600 kids aged 17 or younger who were recently prescribed the ADHD drug.
They found that children were most vulnerable within their first two months on methylphenidate.
The risk was highest within the first three days of treatment, about doubled compared to periods when the kids weren't taking methylphenidate.
"I've always said to parents that you have to weigh the pros and cons, based on the severity of their disease," Bhasin said. "If someone has very severe ADHD and this is really the only treatment option, you have to take that into account. But we've known for a while that this drug is not as effective as initially thought, so whenever possible I always tell them to reserve it as a last option."
Despite the findings, Pratt said parents should not just take their children off this drug. Doctors gradually wean patients off methylphenidate, since suddenly discontinuing its use can cause a severe depression, according to the U.S. National Institutes of Health.
"Parents should not stop the medicine, but discuss this study and their concerns with their doctor or pediatrician," Pratt said. "Children should be closely monitored for any signs or symptoms of cardiac effects."
Copyright © 2016 HealthDay. All rights reserved.
SOURCES: Nicole Pratt, Ph.D., senior research fellow, Quality Use of Medicines and Pharmacy Research Center, University of South Australia; Kabir Bhasin, M.D., director, clinical education, cardiac electrophysiology, Lenox Hill Hospital, New York City; May 31, 2016, BMJ